Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 8, NWS Norman, OK

May 19, 2018Hardeman County, Texas

NWS Norman, OK issued this flash flood warning at May 19, 2018, 3:47 PM CDT for Hardeman County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 3:47 PM CDT (20:47 UTC)
Expired
May 19, 2018, 9:45 PM CDT
In force
6 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 75 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-656 J/kg
Mixed-layer LCL
2059 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-124 m²/s²
0-3 km storm-relative helicity
-106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

236 
WGUS54 KOUN 192047
FFWOUN
TXC197-192345-
/O.NEW.KOUN.FF.W.0008.180519T2047Z-180519T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
347 PM CDT SAT MAY 19 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Northwestern Hardeman County in northern Texas...

* Until 645 PM CDT
  
* At 346 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to thre inches of rain have 
  already fallen. Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Goodlett.

Additional rainfall amounts of up to an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3448 9982 3444 9978 3444 9976 3443 9977
      3441 9973 3440 9972 3439 9972 3430 9983
      3433 9993

$$

MAHALE
1 follow-up statement
209 
WGUS54 KOUN 192312
FFWOUN
TXC197-200245-
/O.EXT.KOUN.FF.W.0008.000000T0000Z-180520T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
612 PM CDT SAT MAY 19 2018

The National Weather Service in Norman has extended the

* Flash Flood Warning for...
  Northwestern Hardeman County in northern Texas...

* Until 945 PM CDT
  
* At 611 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Goodlett.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3448 9982 3444 9978 3444 9976 3443 9977
      3441 9973 3440 9972 3439 9972 3430 9983
      3433 9993

$$

MAHALE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 19, 3:27 PM CDT, 20 minutes earlier.

Area forecast discussion, May 19, 3:27 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Norman OK
327 PM CDT Sat May 19 2018

.DISCUSSION...

Strong to severe thunderstorms have formed over the past
hour, mainly across north central and southwest Oklahoma. An
outflow boundary that lifted northward from central Oklahoma
earlier this morning, has been augmented by afternoon convection.

Overall, additional strong to severe storms will continue to
form generally near and ahead of a cold front that extends from
the Texas Panhandle into northwestern Oklahoma. Several HRRR runs,
predict storms will eventually evolve into a thunderstorm complex
or two. One may develop from western north Texas and southwest
Oklahoma and move into central/north central Oklahoma, while
another may evolve from the Texas Panhandle and impact
southwestern Oklahoma and north Texas. If this occurs, the over
hazard will likely be strong damaging winds with some hail. In the
meantime, large hail and strong outflow winds are expected.
Depending on storm evolution tonight through Sunday morning,
little thunderstorm development may occur Sunday afternoon and
evening.

Late Sunday into Monday, a trough/low is expected to move across
southern parts of the West Coast. Weak height rises are expected
over the southern plains with rather weak southwest flow,
especially the eastern half of Oklahoma. Although showers and
thunderstorms will be possible they will be rather slow moving and
mainly not severe.

As the trough lift northeast Tuesday into Wednesday, additional height
rises will occur and the overall flow across Oklahoma and north
Texas will be very weak for late May. Shower and thunderstorm
chances will be rather low.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  77  63  82 /  90  30  20  30
Hobart OK         62  76  62  83 /  80  30  20  30
Wichita Falls TX  67  79  66  84 /  80  50  20  30
Gage OK           54  74  58  82 /  60  20  20  20
Ponca City OK     61  74  59  82 /  80  20  10  30
Durant OK         69  83  67  86 /  30  30  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, May 19, 12:30 PM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1230 PM CDT Sat May 19 2018

OKZ004>048-050>052-TXZ083>090-201500-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1230 PM CDT Sat May 19 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an Enhanced Risk of severe thunderstorms this afternoon
and evening across parts Oklahoma and western north Texas.

.Location...
The eastern edge of the Enhanced Risk area is generally along a
line from Seymour, Texas to Wichita Falls to Lawton to Oklahoma
City and Stillwater. The western edge extends from Cherokee to
Erick and Childress, Texas.

A Slight Risk area surrounds the moderate risk area and generally
covers all of northwestern Oklahoma and areas north and west of a
Seminole to Ardmore line. A Marginal Risk area covers the area
north and west of an Atoka to Durant line.

.Timing...
Most likely time for severe storms will be from 3 pm through 3 am
Sunday morning.

.Impacts...
Damaging wind gusts to 70 mph and golf ball size hail will be the
main hazards. Baseball size hail is possible across mainly north
central Oklahoma. A few tornadoes will also be possible, mainly
across north central Oklahoma during the afternoon and early
evening.

Some of the storms today will produce locally heavy rainfall which
may result in some flooding.

.Discussion...
An outflow boundary was located across far northern Oklahoma.
This boundary will be a focus for thunderstorm development by
mid- afternoon. A few of these storms will likely become severe
with large hail and damaging wind gusts.

A dryline across the central Texas panhandle will also be a focus
for additional thunderstorm development during the mid to late
afternoon hours. These storms will then move east into western and
southwestern Oklahoma and western north Texas and will have the
potential to produce large hail and damaging wind gusts.

Storms are expected to become more widespread during the evening
hours and will likely develop into a large complex that moves
south and east across much of Oklahoma and western north Texas
overnight. As this occurs, the main hazard will become damaging
winds with some hail. The overall intensity of the storms is
expected to gradually decrease after midnight as the storms move
into southern and southeastern Oklahoma.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorm chances will continue Sunday through Friday across
parts of Oklahoma and north Texas. A few storms through this time
frame may be strong to severe.

.Heavy Rainfall and Flash Flooding...
Locally heavy rainfall of 1 to 2 inches in a short period of time
from slowly moving thunderstorms may cause flash flooding in a
few locations across Oklahoma and north Texas Sunday through
Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 19, 2:47 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
247 PM CDT SAT MAY 19 2018

OKZ008-192015-
Kay OK-
247 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kay County Until 315
PM CDT...

AT 246 PM CDT, a strong thunderstorm was located near Ponca City,
moving east at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Ponca City, Kaw City, Kildare and Kaw Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3678 9676 3678 9679 3677 9679 3677 9682
      3674 9683 3675 9687 3675 9689 3668 9693
      3669 9702 3670 9704 3667 9707 3667 9714
      3680 9716 3696 9675
TIME...MOT...LOC 1946Z 250DEG 25KT 3675 9706

03
Local storm report, May 19, 2:50 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             BLACKWELL               36.80N 97.28W
05/19/2018  E0.88 INCH       KAY                OK   EMERGENCY MNGR

&&

DW
Local storm report, May 19, 3:03 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
303 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             5 ESE LUCIEN            36.26N 97.37W
05/19/2018  M1.85 INCH       NOBLE              OK   TRAINED SPOTTER

            TIME OF HAIL FALL ESTIMATED. FOUND ON GROUND AND MEASURED
            AT 257 PM.

0221 PM     HAIL             5 E LUCIEN              36.27N 97.37W
05/19/2018  M1.65 INCH       NOBLE              OK   TRAINED SPOTTER

            TIME OF HAIL FALL ESTIMATED. FOUND ON GROUND AND MEASURED
            AT 254 PM.

0223 PM     HAIL             3 WSW PERRY             36.28N 97.34W
05/19/2018  M1.58 INCH       NOBLE              OK   TRAINED SPOTTER

            TIME OF HAIL FALL ESTIMATED. FOUND ON GROUND AND MEASURED
            AT 248 PM.

0224 PM     HAIL             3 WSW PERRY             36.28N 97.33W
05/19/2018  M1.45 INCH       NOBLE              OK   TRAINED SPOTTER

            TIME OF HAIL FALL ESTIMATED. FOUND ON GROUND AND MEASURED
            AT 245 PM.

&&
Local storm report, May 19, 3:09 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
309 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             5 ESE LUCIEN            36.25N 97.37W
05/19/2018  M1.95 INCH       NOBLE              OK   TRAINED SPOTTER

            TIME OF HAIL FALL ESTIMATED. STILL 1.95 INCH HAIL STONES
            MEASURED APPROXIMATELY 45 MINUTES AFTER HAIL FELL.

&&
Local storm report, May 19, 3:43 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
343 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             GOODLETT                34.34N 99.89W
05/19/2018  E1.50 INCH       HARDEMAN           TX   PUBLIC

&&

MAD
Special weather statement, May 19, 3:46 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
346 PM CDT SAT MAY 19 2018

OKZ012-192100-
Garfield OK-
346 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Garfield County
Until 400 PM CDT...

AT 345 PM CDT, a strong thunderstorm was located near Enid, moving
northeast at 40 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Enid, Kremlin, Breckenridge, Carrier and North Enid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3650 9762 3635 9789 3645 9805 3660 9782
      3659 9777
TIME...MOT...LOC 2045Z 225DEG 34KT 3644 9792

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:47 PM CDTSevere Thunderstorm WarningOUNHardeman43 min
May 19, 3:12 PM CDTAreal Flood AdvisoryOUNFoard, Hardeman3 hr
May 19, 3:15 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman45 min
May 19, 3:26 PM CDTSevere Thunderstorm WarningOUNHardeman27 min
May 19, 4:36 PM CDTSevere Thunderstorm WarningOUNHardeman39 min
May 19, 5:02 PM CDTAreal Flood AdvisoryOUNHardeman3 hr
May 19, 5:04 PM CDTSpecial Weather StatementOUNHardeman26 min
May 19, 5:13 PM CDTSevere Thunderstorm WarningOUNHardeman47 min
May 19, 5:34 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman41 min
May 19, 5:45 PM CDTFlash Flood WarningOUNHardeman3 hr
May 19, 5:56 PM CDTSpecial Weather StatementOUNHardeman34 min
May 19, 6:09 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman51 min
May 19, 6:24 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Wilbarger51 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.